Pennsylvania, 2025

Damaging Winds in Pennsylvania, May 17, 2025

May 17, 2025 · NWS CTP · 2 events in 1 county or zone

A trailing cold front allowed for showers and isolated thunderstorms to form across eastern Pennsylvania during the evening hours of May 17, 2025. Marginal shear and instability in place allowed for isolated strong-to-severe thunderstorms to form, with multiple instances of tree damage observed across Tioga County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A trailing cold front allowed for showers and isolated thunderstorms to form across eastern Pennsylvania during the evening hours of May 17, 2025. Marginal shear and instability in place allowed for isolated strong-to-severe thunderstorms to form, with multiple instances of tree damage observed across Tioga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 17, 1:24 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 17, 1:24 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
224 PM EDT Sat May 17 2025

.SYNOPSIS...
An upper low over the Great Lakes will slide east tonight and
Sunday. Much drier air will gradually move down from the
northwest, and provide a mainly dry night and Sunday with only
an isolated shower or two. A warm front will try to move into PA
on Tuesday and make some showers. A wet pattern then lasts for
at least Wed and Thurs.

&&

.NEAR TERM /UNTIL 1 AM SUNDAY MORNING/...
Gusty WSW winds have made it into the ern valleys as they mixed
well. 60 dewpoints have come down some since morning and many
places are in the 50s for Td now. SHRA/TSRA moving in on weak
forcing, and they are hitting a layer of very warm air aloft.
They should struggle to reach high enough to make TS, but a
couple may. The SHRA should be just about done by 9 PM, and will
fall apart nicely as they move down into the Susq Valley.

&&

.SHORT TERM /1 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Plenty of clouds should be moving into PA off the lakes
tonight. Expect the temps to stay up higher than otherwise
would be expected w/o the clouds. Just an isold SHRA may linger
across the mountains overnight. But, a few more may pop up on
Sun across the N as a couple of spokes of vort slide down on the
NW flow behind the departing low. Maxes won't be more than 6-7F
warmer than morning lows on Sunday NW and 15F SE (mainly thanks
to the downslope flow) as 8H temps drop back into the single
digits from mid-teens on Sat. Dry weather then ensues as the sfc
ridge pokes in from the N. BKN clouds linger over the NW half of
the CWA Sun and for much of Sun night in the far NW Sun night.
Mins Sun night will dip near 40 in the cooler valleys of the NW,
while the SE half should stay in the 50s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
GEFS 850T anomaly shows a slight downward T trend for Monday
into Tuesday with neutral/warming and ridging aloft. This will
help day time temps reach the mid 60s to low 70s while allowing
for mainly clear and chilly conditions Monday night with a
potential for frost over central and northern PA with PWAT
values dipping to well below normal - or 0.3 to 0.4 of an inch.

The wet and disturbed weather pattern makes a return for the
middle of the week. The mid to late week period is highlighted
by another fairly sharp trough axis moving across the region on
Wednesday- Thursday, preceded and accompanied by numerous
showers and a chance for afternoon TSRA. The trough will also
bring in notably cooler air for the second half of the work week
as both the GFS and EC are in fairly good agreement on yet
another closed low moving over or just to the north of PA
(though the EC is about 12 hours or so slower with this
feature). Expect highs for the end of the week to struggle to
reach the mid 60s across the southeast and remain in the upper
50s to the north.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
The WSW wind has become gusty all over. As the air has dried
out, the cloud bases are all VFR. SHRA over the NW could make a
strike or two of LTG, but only up around KBFD and perhaps along
the NY border N of KIPT. It's just too warm aloft elsewhere
which should keep vertical depth of the convection below where
lots of ice/graupel should form. So, most of the fcst period
will be VFR for almost all sites, Of course, as the wind aloft
veers to the NW tonight and Sunday, plenty of clouds will last
over the wrn and nrn mtns (BFD, JST). The sfc wind will stay
breezy/gusty into Sunday night as it gradually veers to the N.

Outlook...

Sun...Mainly VFR. Isold SHRA NW (BFD).

Mon-Tue...VFR.

Tue PM-Wed...Ocnl SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Bowen
AVIATION...Dangelo
Hazardous weather outlook, May 17, 2:23 AM EST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
323 AM EDT Sat May 17 2025

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
323 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 17, 3:07 PM EST, 20 minutes before
Special Weather Statement
National Weather Service State College PA
407 PM EDT Sat May 17 2025

PAZ037-172115-
Tioga-
407 PM EDT Sat May 17 2025

...STRONG THUNDERSTORMS...

Strong thunderstorms moving across the Northern Half of Tioga
County through 515 pm will create

* Wind gusts up to 45 mph from the west.
* Brief heavy rainfall.

If outdoors, consider seeking shelter inside a building.

The storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from your National Weather Service.

Lambert

The radar

The Binghamton radar (KBGM), 116 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
May 17, 3:27 PM EST
Where
Tioga County, 0.98 mi W of Keeneyville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.870, -77.319

A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down onto Locey Creek Road approximately 3 miles west-northwest of Keeneyville.

Thunderstorm Wind, Tioga

When
May 17, 3:46 PM EST
Where
Tioga County, 1.23 mi ESE of Daggett
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.940, -76.930

A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down onto Hill Road approximately 3 miles south-southeast of Millerton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250275, 1250276.